SSRIs Cause Weight Loss at the Beginning of Use But Weight Gain After Continuous Use

Paragraph 7 reads:  "In a recent article in the magazine New Scientist, Caplan says new revelations that some antidepressants are virtually no better than a placebo for all but the most severe cases of depression 'make the potential scale of the side effects more worrying than ever'.”

Paragraph 16 reads:  "Paxil and other antidepressants known as selective serotonin reuptake inhibitors, 'have a weird effect. You lose weight at the beginning, and you gain weight after,'  Cohen says."

http://www.canada.com/topics/news/story.html?id=a86cb47c-6816-4b8f-96c7-38fde8d27b6d

Psychiatric drugs causing weight gain

 

The very drugs millions of Canadians are taking to get through their day can cause dramatic weight gain, doctors are warning.

 
By CanWest News ServiceMarch 31, 2008 

The very drugs millions of Canadians are taking to get through their day can cause dramatic weight gain, doctors are warning.

Psychiatric drug-related weight gain “is a huge problem,” says Dr. David Lau, chair of the diabetes and endocrine research group at the University of Calgary and president of Obesity Canada.

“You can see patients gaining 10, 20, 30, 40 pounds,” Lau says.

Not everyone taking antidepressants, mood stabilizers or newer generation antipsychotics will gain weight, he stressed. What’s more, he said new antipsychotics, so-called “atypical antipsychotics” have been “tremendous in terms of bringing back the functionality of people with schizophrenia, bipolar disorders and depression.”

But Harvard University psychologist Paula Caplan warns of a vicious cycle, where patients who experience weight gain after taking psychotropic drugs are reluctant to discontinue their use.

“If they gain weight, they think ‘I can avoid fast foods, or I can take smaller portion sizes or I can exercise more.’ But to think, ‘go off my medication that I believe is responsible for my being able to function, is too scary.’”

In a recent article in the magazine New Scientist, Caplan says new revelations that some antidepressants are virtually no better than a placebo for all but the most severe cases of depression “make the potential scale of the side effects more worrying than ever.”

She believes the widespread use of psychiatric medications among adults and children is making the obesity epidemic worse.

Writing in New Scientist, Caplan says obesity among teens and younger children has risen over the past 10 to 15 years with a five-fold increase in prescriptions of anti-psychotic drugs to those age groups, and that “children taking these drugs are even more likely to gain weight than adults are.”

She says too much fast food, large sized portions and our increasingly sedentary lifestyles are all legitimate culprits in the rising tide of obesity.

“(Hillary) Clinton is campaigning to get fast food vending machines out of schools. That’s all good,” Caplan said in an interview.

“But I’m thinking, there’s this glaring omission. It’s like the elephant in the living room. No one is talking about (psychiatric drugs) as a source.”

“We don’t know how much of this increase in obesity is due to the drugs, but shouldn’t somebody be finding out?”
Though they’re still in the minority, more children than ever before are on antipsychotics says David Cohen, a professor in the College of Social Work, Justice and Public Affairs at Florida International University.

“There has been a huge marketing push and a huge increase in diagnoses that would call for these drugs among children.” In Florida, 40 per cent of children prescribed an atypical antipsychotic have ADHD. “We have huge increases in the diagnosis of bipolar disorder and that calls mostly for antipsychotics and anticonvulsants — so-called mood stabilizers that are also associated with weight gain.”

Paxil and other antidepressants known as selective serotonin reuptake inhibitors, “have a weird effect. You lose weight at the beginning, and you gain weight after,” Cohen says.

“I wouldn’t necessarily say more drugs, therefore many more fat kids. I would say the drugs are one more factor that is adding in unpredictable ways. The problem is we don’t have studies that really try to show epidemiologically, in the community, over time what the drugs could be doing in terms of obesity to kids.”

“When I say an increase in psychotropic drugs, I’m not just talking about antidepressants and Ritalin,” Caplan said in an interview.

“I’m talking about antipsychotics in toddlers. Now you don’t even have to be hearing voices. If you have intense moods, you might be put on an antipsychotic now.”

According to prescription drug tracking firm IMS Health Canada, 30.2 million antidepressant prescriptions were filled by retail drugs stores in the 12-month period ending Nov. 30, a 51-per-cent increase over 2002.

Another 8.5 million prescriptions were filled for antipsychotics, nearly double the 4.7 million dispensed in 2003.

This week, the state of Alaska agreed to a $15 million US settlement in a lawsuit against Eli Lilly over it’s best-selling antipsychotic drug, Zyprexa, which has been linked to substantial weight gain, high blood sugar and diabetes.

“Some psychiatric medications can indeed contribute to weight gain,” says Dr. Tracy Latz, a psychiatrist and associate clinical faculty at Wake Forest University Medical School.

Most notable, she says, are antidepressants such as the older tricyclics, and newer drugs such as Remeron (mirtazpaine), Paxil (paroxetine), Zoloft (sertraline), Celexa (citalopram) and Effexor (venlafaxine).

Lau, of the University of Calgary, says the antipsychotics most likely to be associated with weight gain and diabetes are Clozaril (clozapine), Zyprexa, Seroquel (quetiapine), Risperdal (risperidone), Modecate (chlorpromazine, fluphenazine) and Haldol (haloperidol).

Just how the drugs cause weight gain isn’t well understood. Some stimulate appetite. Lau says others might unmask a person’s inborn propensity to gain weight, or cause the body to become resistant to insulin.

Caplan says doctors aren’t doing enough to warn patients the drugs may cause substantial weight gain. She worries, too, that more and more people are being prescribed multiple psychiatric drugs at the same time.

If they gain weight, “women especially, are made to feel like, ‘if you’re gaining weight, it’s just a lack of self control and you should be ashamed of yourself.’”

North Americans are working “vastly” more hours than ever, she says, and if they aren’t functioning and coping the way they think they should, “or their families think they should, or their bosses think they should, the pressure is to ‘get fixed’, fast.

“And the quickest way to think you’re going to do that is through a pill.”

“It’s very scary to people to think that if I don’t have my pills maybe I can’t work. If I’m
a woman I’m not going to be a good enough nurturer.”

She warned that stopping the drugs suddenly could lead to serious withdrawal symptoms. But she says every patient prescribed the drugs should be fully informed of possible negative effects and that drug companies need to fully disclose the extent of weight gain with their pills.
© (c) CanWest MediaWorks Publications Inc.